Alert archive / Wisconsin / River Flood Warnings in 2024

River Flood Warning 41, NWS La Crosse, WI

July 3, 2024Richland County, Vernon County, Wisconsin

NWS La Crosse, WI issued this river flood warning at Jul 3, 2024, 7:41 AM CDT for Richland County, Vernon County, Wisconsin. It took effect at Jul 3, 2024, 5:48 PM CDT. It was in force for 25 hr.

The area

The outline as issued.

The facts

Issued
Jul 3, 2024, 7:41 AM CDT (12:41 UTC)
In effect from
Jul 3, 2024, 5:48 PM CDT
Expired
Jul 4, 2024, 6:57 PM CDT
In force
25 hr
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Flood severity
Minor

Counties Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 54 km from the middle of the area, began a volume at 12:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Kickapoo River at Viola (VIOW3).

Action stage
12 ft
Minor stage
14 ft
Moderate stage
16 ft
Major stage
18 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

937 
WGUS43 KARX 031241
FLWARX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service La Crosse WI
741 AM CDT Wed Jul 3 2024

...The National Weather Service in La Crosse WI has issued a Flood 
Warning for the following rivers in Wisconsin...

  Kickapoo River at Viola affecting Richland and Vernon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this evening at 745 PM CDT.

&&

WIC103-123-040045-
/O.NEW.KARX.FL.W.0041.240703T2300Z-240705T0816Z/
/VIOW3.1.ER.240703T2300Z.240704T0600Z.240704T2015Z.NO/
741 AM CDT Wed Jul 3 2024

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Kickapoo River at Viola.

* WHEN...From this evening to early Friday morning.

* IMPACTS...At 14.5 feet, Two roads north of Viola may be under 
  water. Water may be over Highway 131, 3 miles north of Viola, near 
  Ski Hill Road, and also over Simmons Flat Road about a mile north 
  of town.

* ADDITIONAL DETAILS...
  - At 7:30 AM CDT Wednesday the stage was 12.9 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to rise above flood stage
    this evening to a crest of 14.5 feet just after midnight
    tonight. It will then fall below flood stage tomorrow
    afternoon.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
      4354 9070


$$

DTJ
4 follow-up statements
958 
WGUS83 KARX 031712
FLSARX

Flood Statement
National Weather Service La Crosse WI
1212 PM CDT Wed Jul 3 2024

...The Flood Warning is extended for the following rivers in 
Wisconsin...

  Kickapoo River at Viola affecting Richland and Vernon Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Caution is urged when walking near riverbanks.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued late tonight at 1215 AM CDT.

&&

WIC103-123-040515-
/O.EXT.KARX.FL.W.0041.240703T2248Z-240705T0834Z/
/VIOW3.1.ER.240703T2248Z.240704T0600Z.240704T2034Z.NO/
1212 PM CDT Wed Jul 3 2024

...FLOOD WARNING NOW IN EFFECT FROM THIS AFTERNOON TO EARLY FRIDAY 
MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Kickapoo River at Viola.

* WHEN...From this afternoon to early Friday morning.

* IMPACTS...At 14.5 feet, Two roads north of Viola may be under 
  water. Water may be over Highway 131, 3 miles north of Viola, near 
  Ski Hill Road, and also over Simmons Flat Road about a mile north 
  of town.

* ADDITIONAL DETAILS...
  - At 9:55 AM CDT Wednesday the stage was 13.2 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this afternoon to a crest of 14.5 feet just after
    midnight tonight. It will then fall below flood stage
    tomorrow afternoon.
  - Flood stage is 14.0 feet.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
      4354 9070


$$

DTJ
104 
WGUS83 KARX 040153
FLSARX

Flood Statement
National Weather Service La Crosse WI
853 PM CDT Wed Jul 3 2024

...The Flood Warning is extended for the following rivers in 
Wisconsin...

  Kickapoo River at Viola affecting Richland and Vernon Counties.

.The Kickapoo River at Viola crests late tonight and begins to fall 
during the day on Thursday. There is a roughly a 30 to 40 percent 
chance that there will be a second crest above flood stage on Friday 
or Saturday, but such a crest will depend exclusively on how much 
rain falls on Thursday. The most likely scenario is that any second 
crest tops out below flood stage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Caution is urged when walking near riverbanks.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued Thursday morning at 1100 AM CDT.

&&

WIC103-123-041600-
/O.EXT.KARX.FL.W.0041.000000T0000Z-240705T0900Z/
/VIOW3.1.ER.240704T0238Z.240704T1200Z.240704T2100Z.NO/
853 PM CDT Wed Jul 3 2024

...FLOOD WARNING NOW IN EFFECT UNTIL EARLY FRIDAY MORNING...

* WHAT...Minor flooding is forecast.

* WHERE...Kickapoo River at Viola.

* WHEN...Until early Friday morning.

* IMPACTS...At 14.5 feet, Two roads north of Viola may be under 
  water. Water may be over Highway 131, 3 miles north of Viola, near 
  Ski Hill Road, and also over Simmons Flat Road about a mile north 
  of town.

* ADDITIONAL DETAILS...
  - At 7:38 PM CDT Wednesday the stage was 13.9 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river is expected to rise above flood stage
    late this evening to a crest of 14.5 feet tomorrow morning.
    It will then fall below flood stage tomorrow afternoon.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.6 feet on 04/15/2014.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
      4354 9070


$$

Skow
148 
WGUS83 KARX 041456
FLSARX

Flood Statement
National Weather Service La Crosse WI
956 AM CDT Thu Jul 4 2024

...Observed flooding changed to Minor severity and increased in 
duration for the following rivers in Wisconsin...

  Kickapoo River at Viola affecting Vernon and Richland Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Caution is urged when walking near riverbanks.

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional river and weather information is available at 
www.weather.gov/lacrosse.

The next statement will be issued this evening at 915 PM CDT.

&&

WIC103-123-050215-
/O.EXT.KARX.FL.W.0041.000000T0000Z-240705T0214Z/
/VIOW3.1.ER.000000T0000Z.240704T1414Z.240704T1414Z.NO/
956 AM CDT Thu Jul 4 2024

...FLOOD WARNING NOW IN EFFECT UNTIL LATE THIS EVENING...

* WHAT...Minor flooding is occurring.

* WHERE...Kickapoo River at Viola.

* WHEN...Until late this evening.

* IMPACTS...At 14.0 feet, Minor flooding occurs in areas near the 
  river, including Banker Park in Viola. Flooding also affects low 
  lying agricultural land.

* ADDITIONAL DETAILS...
  - At 9:14 AM CDT Thursday the stage was 14.0 feet.
  - Bankfull stage is 13.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:14 AM CDT Thursday was 14.0 feet.
  - Forecast...The river is expected to fall to 9.2 feet
    Thursday, July 11.
  - Flood stage is 14.0 feet.
  - Flood History...This crest compares to a previous crest of
    14.3 feet on 09/25/2010.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
      4354 9070


$$

Rieck
793 
WGUS83 KARX 042357
FLSARX

Flood Statement
National Weather Service La Crosse WI
657 PM CDT Thu Jul 4 2024

...The Flood Warning is cancelled for the following rivers in 
Wisconsin...

  Kickapoo River at Viola affecting Richland and Vernon Counties.

WIC103-123-050100-
/O.CAN.KARX.FL.W.0041.000000T0000Z-240704T2357Z/
/VIOW3.1.ER.000000T0000Z.240704T1414Z.240704T1414Z.NO/
657 PM CDT Thu Jul 4 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Kickapoo River at Viola.

* ADDITIONAL DETAILS...
  - At 6:55 PM CDT Thursday the stage was 10.0 feet.
  - Bankfull stage is 13.0 feet.
  - Forecast...The river will continue to fall and drop below 9
    feet tonight.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4353 9064 4347 9066 4346 9072 4348 9073
      4354 9070


$$

DTJ

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this river flood warning went out at Jul 3, 6:30 AM CDT, 1 hour 11 minutes earlier. Its key messages:

  • Seasonable temperatures today. Most areas will remain dry, however an isolated shower or storm could develop this afternoon.
  • Shower and thunderstorm chances increase through the day on July 4th and continue overnight and into Friday. 24hr probability for 1" or more of rain at least 35 to 45%. Severe weather potential will be conditional on the instability. Current risk level is 1 of 5.
  • Seasonably cool for the weekend into next week. Rain chances increase again for Sunday, however the probability for .5" or more is 20% or less.
Area forecast discussion, Jul 3, 6:30 AM CDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
630 AM CDT Wed Jul 3 2024

.KEY MESSAGES...

- Seasonable temperatures today. Most areas will remain dry, however
  an isolated shower or storm could develop this afternoon.

- Shower and thunderstorm chances increase through the day on
  July 4th and continue overnight and into Friday. 24hr
  probability for 1" or more of rain at least 35 to 45%. Severe
  weather potential will be conditional on the instability.
  Current risk level is 1 of 5.

- Seasonably cool for the weekend into next week. Rain chances
  increase again for Sunday, however the probability for .5" or
  more is 20% or less.

&&

.DISCUSSION...
Issued at 400 AM CDT Wed Jul 3 2024

Overview:

Water vapor satellite imagery, 500mb heights, and lightning showed a
large 500mb trough from the Northern and Central Rockies into the
Upper and Mid-Mississippi River Valley. A large area of high
pressure was over the Mid-Atlantic and Southeast U.S. States.
Clusters of storms were noted over eastern Colorado, parts of
the Southern Plains and a MCS (mesoscale convective complex)
over central Missouri. By 08Z, the cold front had pushed east of
PVB, however dewpoints were still in the 60s for much of the
local area. The deep moisture with 2.2"+ precipitable water axis
was in the vicinity of the outflow boundary/convective complex
from central MO into central IL.

24-hr Rainfall amounts across the region per the widespread and
impressive.  MRMS radar estimate showed .5-2.5" covering a large
portion of MO/IA/central and southern WI and northwest/wcentral
IL...with pockets of 2.5 to 4".  LSE missed their daily rainfall
record of 2.05" with 2.01" and RST just missed their daily rainfall
record of 1.34" with 1.32".  Here at the NWS office, we received
2.24".  In the wake of the rainfall, low clouds and fog developed
with dense fog especially for parts of northeast Iowa and ridgetops.

Seasonable temperatures today. Most areas will remain dry, however
an isolated shower or storm could develop this afternoon:

Some fog will linger into the early morning hours until the
westerly winds can scour out the low level moisture.

A series of troughs move through the flow today and there are
hints by the various hi-resolution models/HREF that an isolated
shower or storm could develop. Some weak moisture transport,
temperatures warm into the 80s, steepening lapse rates and weak
vorticity advection occurs. Most areas remain dry, but did
include some low pops during peak heating to account for this.

Shower and thunderstorm chances increase through the day on
July 4th and continue overnight and into Friday. 24hr
Probability for 1" or more of rain at least 35 to 45%. Severe
weather potential will be conditional on the instability.
Current risk level is 1 of 5:

Return flow increases across Minnesota tonight north of the warm
front as weak shortwave trough energy works east in the westerly
flow ahead of the approaching 500mb trough. Several of the hi-
res cams hint at isolated precipitation, thus have some low pops
to cover this. During the day Thursday the 4th of July, the
500mb trough closes off over South Dakota, shifting eastward
across Minnesota. This slow-moving storm system continues over
the Upper Mississippi Region into Friday, gradually exiting the
area Saturday morning.

Although precipitable water values increase to the 1.6 to 1.8"
range, the very high 2" plus PWAT value appear to hold farther south
across MO/IL.  In addition, forecast soundings generally show lower
warm cloud depths of 3.5km vs. 4.5km with the Tuesday system.  The
EPS/GEFS forecasts show a bit of spread with the 03.00Z EPS having
nearly half the members with less than 0.10" and nearly half with
over 1" for a 24 hour period by Friday morning. The slow storm
movement and storms repeating over the same area could lead to
greater totals though. The HREF mean does not go out far enough
yet to cover the event. Will continue to mention the potential
for locally heavy rain and the potential for localized flash
flooding due to the saturated soils and 1-2"+ local amounts. The
bulk of the 1"+ area is mainly over southeast MN and western
and central WI, however pockets could occur farther south.

With the closed area of low pressure aloft and the triple point,
warm front/cold front, there is a conditional severe weather threat
depending on the instability present.  Forecast soundings show some
potential for strong to severe storms with favorable shear, however
instability may be limited.  CSU machine learning probabilities are
increased south of the local area and we are currently in a marginal
risk; risk level 1 of 5.  For now, this seems reasonable, however
increased instability would increase the potential.

Seasonably cool for the weekend into next week. Rain chances
increase again for Sunday, however the probability for .5" or more
is 20% or less:

Saturday night into Sunday and into early next week, the unsettled
weather pattern continues with a ripple then a deepening trough
working into the area.  At this time, rain amounts look to be more
of the nuisance variety versus the heavier rains we've seen of late.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 630 AM CDT Wed Jul 3 2024

VFR conditions are expected throughout the TAF period with few to
sct high middle and high clouds. An isolated shower or storm this
afternoon/evening cannot be ruled out however confidence is low that
these will manifest (10-20% chance). Winds will decrease heading
into the overnight hours to under 5 kts with some guidance trying to
develop some fog over the area during the morning hours tomorrow.
With questions remaining for cloud cover and shower trends tomorrow
morning, will hold off on fog mention in the TAF for now.

&&

.HYDROLOGY...
Issued at 400 AM CDT Wed Jul 3 2024

Flooding continues on the Mississippi river with 24hr rainfall
heaviest across parts of northeast Iowa into southwest WI,
resulting in higher river levels at McGregor and Guttenberg.
Some flooding was also noted on the Kickapoo Tuesday evening at
Ontario with rises at Readstown and La Farge.

Additional rainfall with locally heavy rain possible Thursday
afternoon/night into Friday. With soils being saturated, we'll
continue to evaluate the need for a Flood Watch where the
flooding risk is greatest.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...Zapotocny
AVIATION...Naylor
HYDROLOGY...Zapotocny
Hazardous weather outlook, Jul 3, 4:58 AM CDT, 2 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
458 AM CDT Wed Jul 3 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-041400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
458 AM CDT Wed Jul 3 2024

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

An isolated non-severe thunderstorm could develop over parts of
southeast Minnesota or north central Wisconsin.

Flooding continues along the Mississippi River and some area
rivers. Please see the latest flood statements for additional
details.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Flooding will continue along some area rivers. Please see the
latest flood statements for additional details.

Thunderstorms may occur Independence Day through Monday, mainly
during the afternoon and evening hours. At this time, confidence
in severe thunderstorms is low. Locally heavy rain could accompany
the storm system from Thursday afternoon into Thursday night.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 9:42 PM CDTRiver Flood WarningARXMonroe, Vernon8 hr

Nearby

River Flood Warnings in Wisconsin, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.